Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Amarillo, TX

August 14, 2018Beaver County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Aug 14, 2018, 4:50 AM CDT for Beaver County, Oklahoma. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 4:50 AM CDT (09:50 UTC)
Expired
Aug 14, 2018, 9:50 AM CDT
In force
5 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

604 
WGUS54 KAMA 140950
FFWAMA
OKC007-141545-
/O.NEW.KAMA.FF.W.0006.180814T0950Z-180814T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
450 AM CDT TUE AUG 14 2018

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Eastern Beaver County in the Panhandle of Oklahoma...

* Until 1045 AM CDT.
          
* At 449 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Three to five inches of rain
  have already fallen. Flash flooding is expected.

* Some locations that will experience flooding include...
  Gate, Knowles and Slapout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3650 10000 3650 10048 3700 10039 3700 10000

$$

Schneider
3 follow-up statements
503 
WGUS74 KAMA 141035
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
535 AM CDT TUE AUG 14 2018

OKC007-141545-
/O.CON.KAMA.FF.W.0006.000000T0000Z-180814T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaver OK-
535 AM CDT TUE AUG 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
EASTERN BEAVER COUNTY...

At 534 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Three to five inches of rain have
already fallen.  Flash flooding is expected.

Some locations that will experience flooding include...
Gate, Knowles and Slapout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3650 10000 3650 10048 3700 10039 3700 10000

$$

Schneider
286 
WGUS74 KAMA 141126
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
626 AM CDT TUE AUG 14 2018

OKC007-141545-
/O.CON.KAMA.FF.W.0006.000000T0000Z-180814T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaver OK-
626 AM CDT TUE AUG 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
EASTERN BEAVER COUNTY...

At 625 AM CDT, Doppler radar indicated additional thunderstorms 
producing heavy rain across the warned area. Three to five inches of 
rain have already fallen. Flash flooding is expected.

Some locations that will experience flooding include...
Gate, Knowles and Slapout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3650 10000 3650 10048 3700 10039 3700 10000

$$

Schneider
458 
WGUS74 KAMA 141450
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
950 AM CDT TUE AUG 14 2018

OKC007-141500-
/O.CAN.KAMA.FF.W.0006.000000T0000Z-180814T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaver OK-
950 AM CDT TUE AUG 14 2018

...THE FLASH FLOOD WARNING FOR EASTERN BEAVER COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3650 10000 3650 10048 3700 10039 3700 10000

$$

TLH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:26 AM CDT, 24 minutes earlier.

Area forecast discussion, Aug 14, 4:26 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
426 AM CDT Tue Aug 14 2018

.DISCUSSION...

To sum up the highlights for the week ahead...rain chances nearly
every period and temperatures near to slightly above normal for this
time of year. Wednesday looks like the best chance overall for the
Panhandles regarding rain chances in the near term. Highs will
generally be in the mid-80s to mid-90s through the next week.
Widespread severe weather appears to be unlikely this week, but
localized strong to marginally severe weather (45-55mph winds and
upwards of nickel size hail) will be possible in some instances.

Upper level closed low was a little more stubborn than previously
forecasted, and its exit has been delayed until tonight for the most
part. Should get absorb into the main flow tonight across northern
portions of the CONUS which will ultimately put us in northwest flow
aloft. In the meantime, as we transition to northwest flow, storms
may linger around today through tonight across mainly central to
eastern portions of the Panhandles. Sometime tonight we will see a
lull in precipitation chances until they return Wednesday afternoon.
Severe weather is not expected tonight/tonight.

Another closed low appears to form tonight on the lee side of the
Rockies across eastern Montana/Wyoming. This could very well cause a
small perturbation to form south within the northwest flow Wednesday
into Wednesday night. This energy will be the focus for our next
round of precipitation chances starting tomorrow into tomorrow
night. Given the northwest flow, storms may very well form in
eastern New Mexico/southeastern Colorado and move east to southeast
across the Panhandles starting late afternoon or early evening
Wednesday. Again, severe weather is not anticipated at this time.

Rain chances essentially continue through the rest of the week.
Without getting into too much detail, northwest flow will
generally be featured in the upper levels which tends to give us
precipitation chances off the mountains. Details will be refined
for Thursday onward soon, but generally widespread severe weather
does not appear likely at this time. These patterns can be
difficult to pinpoint exact timing and coverage of rainfall, but
generally most areas could see at least some chance for rainfall
over the next several days.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                92  63  93  67  96 /  20  10  10  40  20
Beaver OK                  87  62  88  65  94 /  40  10  10  30  10
Boise City OK              86  60  89  61  92 /   5  10  20  50  10
Borger TX                  95  66  96  69 101 /  20  10  10  40  20
Boys Ranch TX              93  65  95  68  99 /  10  10  20  40  20
Canyon TX                  92  65  93  67  96 /  20  10  20  40  20
Clarendon TX               92  66  93  69  96 /  20  20  10  40  20
Dalhart TX                 89  61  91  62  95 /  10  10  20  50  10
Guymon OK                  88  60  90  64  94 /  20  10  10  40  10
Hereford TX                92  65  93  67  96 /  10  10  20  50  20
Lipscomb TX                89  64  90  68  96 /  40  20  10  40  20
Pampa TX                   91  63  91  67  96 /  30  20  10  40  20
Shamrock TX                92  66  91  69  96 /  30  20  10  40  20
Wellington TX              94  67  93  70  97 /  30  20  10  30  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 14, 4:07 AM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
407 AM CDT Tue Aug 14 2018

OKZ001>003-TXZ001>020-317-142115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
407 AM CDT Tue Aug 14 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms are expected through tonight
across the Oklahoma and Texas Panhandles. A few storms may become
strong, with brief gusty winds and small hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Wednesday afternoon through Monday. A few storms
may become strong to marginally severe, with damaging winds and
hail the primary hazards. In addition, heavy rainfall may
accompany the strongest storms, which could lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Special weather statement, Aug 14, 12:43 AM CDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1243 AM CDT TUE AUG 14 2018

TXZ001-140645-
Dallam TX-
1243 AM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DALLAM COUNTY UNTIL
145 AM CDT...

At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Ware, or 17 miles northwest of Dalhart, moving
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3638 10266 3618 10238 3605 10257 3606 10267
      3626 10283
TIME...MOT...LOC 0543Z 319DEG 7KT 3627 10269

Schneider
Special weather statement, Aug 14, 12:56 AM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1256 AM CDT TUE AUG 14 2018

TXZ011-012-016-017-140700-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
1256 AM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER
COUNTIES UNTIL 200 AM CDT...

At 1256 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Bushland, or 16 miles east of Vega, moving
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Amarillo, Wildorado and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3521 10227 3533 10210 3514 10183 3493 10216
TIME...MOT...LOC 0556Z 319DEG 7KT 3522 10213

Schneider
Special weather statement, Aug 14, 1:54 AM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
154 AM CDT TUE AUG 14 2018

TXZ002-007-008-012-140800-
Hutchinson TX-Sherman TX-Potter TX-Moore TX-
154 AM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON...NORTH
CENTRAL POTTER...SOUTH CENTRAL SHERMAN AND MOORE COUNTIES UNTIL 300
AM CDT...

At 154 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Sunray, or 10 miles northeast of Dumas, moving
southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dumas, Cactus, Fritch, Sunray, Sanford, Four Way, Masterson and Lake
Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3597 10215 3611 10185 3574 10146 3562 10168
      3560 10201
TIME...MOT...LOC 0654Z 324DEG 19KT 3600 10189

Schneider
Special weather statement, Aug 14, 2:02 AM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
202 AM CDT TUE AUG 14 2018

TXZ001-002-006-140745-
Hartley TX-Sherman TX-Dallam TX-
202 AM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...
SOUTHEASTERN DALLAM AND NORTHEASTERN HARTLEY COUNTIES UNTIL 245 AM
CDT...

At 202 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Conlen, or 12 miles northeast of Dalhart, moving
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3618 10251 3627 10225 3608 10206 3605 10210
      3605 10213 3606 10216 3603 10216 3603 10217
      3594 10235
TIME...MOT...LOC 0702Z 328DEG 8KT 3618 10234

Schneider
Special weather statement, Aug 14, 3:19 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
319 AM CDT TUE AUG 14 2018

OKZ003-140900-
Beaver OK-
319 AM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 400
AM CDT...

At 319 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Beaver, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Beaver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3679 10057 3693 10043 3673 10005 3652 10026
TIME...MOT...LOC 0819Z 308DEG 15KT 3681 10044

Schneider

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:11 PM CDTSpecial Weather StatementAMATexas49 min
Aug 14, 1:59 AM CDTAreal Flood AdvisoryAMABeaver3 hr
Aug 14, 3:19 AM CDTSpecial Weather StatementAMABeaver41 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.